A 28-month-old male infant was brought to the emergency department with an acute abdominal pain. His parents reported that the child had a few episodes of vomiting over the past 12 hours. The boy also had severe constipation an interruption in bowel movement.
On physical examination, the child appeared pale and tired. His body weight was 11 kgs; he was afebrile and dehydrated with good hemodynamic constants. Examination of the abdomen elicited widespread defense and sensitivity, but without contracture.
X-ray abdomen exhibited irregular punctate opacities mainly colic seat at the colic seat. There were no abnormalities detected in the abdominal ultrasound.
Investigations revealed hypochromic microcytic anemia; blood smear showed basophilic inclusions in erythrocytes while liver and kidney functions were normal. Lead content in the potable water used by his family was within the acceptable range. However, the blood-lead levels (BLL) of the child were elevated22.8 µg/dl and the vitamin D3 level was low.
It was likely that the child had been consuming paint chips from his old-painted indoors; high content of lead was detected in their indoor paint.
The child was treated with a lactulose-based laxative, which resolved his constipation. This therapy also attenuated the abdominal pain. The induction of diarrhea proved beneficial as it eradicated the metal intoxication. Chelation therapy was not necessary in this case as the BLL was not very high.
Subscribe To Our Newsletter
Filter out the noise and nurture your inbox with health and wellness advice that's inclusive and rooted in medical expertise.
Medtalks is India's fastest growing Healthcare Learning and Patient Education Platform designed and developed to help doctors and other medical professionals to cater educational and training needs and to discover, discuss and learn the latest and best practices across 100+ medical specialties. Also find India Healthcare Latest Health News & Updates on the India Healthcare at Medtalks
Please update your details
Please login to comment on this article